Alert archive / Texas / Areal Flood Warnings in 2021
Areal Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this areal flood warning at Jun 29, 2021, 9:33 PM CDT for 5 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 9:33 PM CDT (02:33 UTC)
- Expired
- Jun 30, 2021, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Borden County, TX, Dawson County, TX, Howard County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 87 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
991
WGUS44 KMAF 300233
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
933 PM CDT Tue Jun 29 2021
TXC033-115-227-335-415-300830-
/O.NEW.KMAF.FA.W.0008.210630T0233Z-210630T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Borden TX-Dawson TX-Howard TX-Mitchell TX-Scurry TX-
933 PM CDT Tue Jun 29 2021
The National Weather Service in Midland/Odessa has issued a
* Flood Warning for...
Borden County in western Texas...
Eastern Dawson County in western Texas...
Howard County in western Texas...
Western Mitchell County in western Texas...
Western Scurry County in western Texas...
* Until 330 AM CDT.
* At 933 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 0.5 and 1.5 inches of rain have fallen.
* Some locations that will experience flooding include...
Big Spring, Gail, Coahoma, Luther, J B Thomas Reservoir, Sand
Springs, Fluvanna, Vealmoor, Vincent, Knapp, Big Spring Country
Club, Key and Hancock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3253 10173 3255 10175 3296 10193 3297 10110
3217 10105 3215 10142 3228 10148 3248 10169
3253 10169
$$
JohnsonWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood warning went out at Jun 29, 6:25 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 29, 6:25 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Tue Jun 29 2021
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 605 PM CDT Tue Jun 29 2021
TSRA and SHRA is possible across the area but probability
increases for the western terminals. Ceilings could lower to MVFR
later tonight across much of the area, with pockets of IFR
possible. Winds will remain light out of the southeast. Ceilings
will raise later tomorrow morning as rain is still possible
across much of the area.
&&
.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 154 PM CDT Tue Jun 29 2021
Current visible satellite shows a very busy sky dotted with
widespread cumulus and "pinhead" showers rotating to the NW. The
storm motion is still heavily influenced by the western extension
of a ridge that stretches from the US east coast over into Texas.
The southeasterly return flow has aided in maintaining a tropical-
like environment, compared to seasonal norms, across much of the
forecast area, which is why we have the current radar/satellite
presentation this afternoon. 12Z KMAF sounding came in with a
moisture laden 1.55" PWAT, which would put this around 1-2
standard deviations above normal for late-June climo. Skinny
MLCAPE ~1000 j/kg with deep moisture layer presence indicates
another potential for heavy rainfall within any area convection,
which is why the main concern for this setup pivots away from
severe, and is more aligned to flash flooding concerns. Assessing
streamline analysis sheds some light as to why certain areas have
been getting persistent rainfall the past 24 hrs. A strong
convergence signature across Southeast NM is being analyzed thanks
to convergent western edge of the surface ridge extending from
the east, and another high located over the Rockies. Coupled with
the terrain influences, this has allowed prolonged convection to
inundate portions of Eddy/Lea counties. As of this morning, 2-5"
of rain has fallen the last 24 hrs over portions of Eddy Co,
allowing local draws and canyons to be prone for flash flooding
with one specific area (Dark Canyon Draw) rising rapidly into
Moderate Flood stage. A Flash Flood Watch remains in effect for
the aforementioned areas, as well as a good chunk of West TX
thanks to full saturation from the previous rounds of
thunderstorms last few days. The watch will continue until 12Z
tomorrow morning, for the time being.
Tomorrow will be the first day where coverage of convection will be
scaled back over the Permian Basin and Lower Trans Pecos, but the
deep moist layer will still be present, so convective chances will
remain non-zero. Further west, there will continue to be an uptick
in thunderstorm chances as topographic influences in conjunction
with the moist environment will allow for more thunderstorm
development over the high terrain like the Davis Mountains,
Chinatis, up to the Guadalupes. With the potential for heavy
rainfall out west, an extension of the current watch maybe
necessary, but will allow for later shift to determine the
necessity. Temperatures will remain below normal by 10-15 degrees
today with a slightly warmer outlook tomorrow as highs top the 80s
for much of the forecast area the next few days.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 154 PM CDT Tue Jun 29 2021
By Thu the mid-level anticyclone will have built wwd into W TX with
a noticeable relative theta-e minima in the 7h-5h layer and an
absence of a surface boundary. As such PoPs will tail off to chance
across the wrn areas and around 10 pct across parts of the PB. Under
the high aloft temp will increase, but still below normal. Fri said
high pressure will have moved wwd opening the door for n-nw flow
aloft and a cold front to near the nrn CWFA. Highest PoPs will be
the n (40-60%) and w (40-60%) in proximity the boundary and richer
theta-e air. The front is expected to remain far enough n so that
there will be little change in temps. The chance of rain will
increase some as the front sags s into Fri night-Sat AM. With such
saturated soil conditions we are concerned about the potential for
at least locally heavy rain with flooding/flash flooding. Deep and
rich mstr Sat along with the remnants of the boundary, and upslope
flow will favor the continuation of at least scattered PoPs, even
into Sun. The possibility of a retrograding mid/upper-level low Mon-
Tue favors relatively lower heights (temps) and continuation of
PoPs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 68 84 69 / 40 50 40 10
Carlsbad 78 66 83 67 / 80 80 70 40
Dryden 84 70 87 70 / 30 30 40 30
Fort Stockton 84 67 86 67 / 50 40 50 30
Guadalupe Pass 73 62 76 64 / 80 60 70 40
Hobbs 77 66 82 67 / 70 70 60 30
Marfa 79 59 79 59 / 60 30 80 30
Midland Intl Airport 82 68 85 69 / 50 60 40 20
Odessa 81 68 84 69 / 50 60 40 20
Wink 84 69 88 69 / 60 60 50 30
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Wednesday morning for Andrews-Borden-
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Dawson-Eastern Culberson County-Ector-Gaines-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Presidio Valley-
Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
Winkler.
NM...Flash Flood Watch through late tonight for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
&&
SHORT TERM...89
LONG TERM....10
AVIATION...89Hazardous weather outlook, Jun 29, 12:44 PM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1244 PM CDT Tue Jun 29 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-301745- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 1244 PM CDT Tue Jun 29 2021 /1144 AM MDT Tue Jun 29 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms capable of producing heavy rainfall, gusty wind, frequent lightning, and flash flooding are expected across much of the area today and tonight. A Flash Flood Watch remains in effect today for Southeast New Mexico, the Upper Trans Pecos, much of the Permian Basin, the Davis Mountains and the Marfa Plateau. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms producing heavy rainfall that may result in flash flooding are possible over Southeast New Mexico and the higher elevations of West Texas for Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated however any reports of flooding or flash flooding can be relayed to local officials or the NWS. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Jun 29, 4:19 PM CDT, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
419 PM CDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM FLOOD 1 S CARLSBAD 32.39N 104.24W
06/29/2021 Eddy NM SOCIAL MEDIA
DRAW SOUTHWEST OF LOWER TRANSILL DAM IS OVERFLOWING BANKS
WITH WATER FLOWING ACROSS SAN JOSE BLVD.
&&
DEVIN.CHEHAKLocal storm report, Jun 29, 6:12 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
612 PM CDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FLOOD 2 SSW CARLSBAD 32.38N 104.25W
06/29/2021 Eddy NM TRAINED SPOTTER
VIDEO OF FLOODING AT RADIO BLVD AND BOYD DR FROM SOUTHERN
CANAL IN CARLSBAD.
&&
DEVIN.CHEHAKLocal storm report, Jun 29, 7:03 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
703 PM CDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD 2 NW CARLSBAD 32.42N 104.26W
06/29/2021 Eddy NM SOCIAL MEDIA
CALLAWAY DR, NEAR WESTRIDGE DR, IS CLOSED BY THE CITY OF
CARLSBAD DUE TO FLOODING.
&&
DAVID.MUNYANLocal storm report, Jun 29, 7:10 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
710 PM CDT TUE JUN 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM FLOOD CARLSBAD 32.40N 104.24W
06/29/2021 EDDY NM SOCIAL MEDIA
NUMEROUS ROAD CLOSURES AROUND THE CITY OF CARLSBAD DUE TO
FLOODING.
&&
DEVIN.CHEHAKThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 9:14 AM CDT | Areal Flood Warning | MAF | Culberson | 3 days |
Nearby
Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.